Antibiotic-related adverse drug reactions at a tertiary care hospital in South Korea

In Young Jung, Jung Ju Kim, Se Ju Lee, Jinnam Kim, Hye Seong, Wooyong Jeong, Heun Choi, Su Jin Jeong, Nam Su Ku, Sang Hoon Han, Jun Yong Choi, Young Goo Song, Jung Won Park, June Myung Kim

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Background.Adverse drug reactions (ADRs) are any unwanted/uncomfortable effects frommedication resulting in physical,mental, and functional injuries. Antibiotics account for up to 40.9% of ADRs and are associated with several serious outcomes. However, few reports on ADRs have evaluated only antimicrobial agents. In this study, we investigated antibiotic-related ADRs at a tertiary care hospital in South Korea. Methods.This is a retrospective cohort study that evaluated ADRs to antibiotics that were reported at a 2400-bed tertiary care hospital in 2015. ADRs reported by physicians, pharmacists, and nurses were reviewed. Clinical information reported ADRs, type of antibiotic, causality assessment, and complications were evaluated. Results. 1,277 (62.8%) patients were considered antibiotic-related ADRs based on the World Health Organization-Uppsala Monitoring Center criteria (certain, 2.2%; probable, 35.7%; and possible, 62.1%).Totally, 44 (3.4%) patients experienced seriousADRs. Penicillin and quinoloneswere themost common drugs reported to induce ADRs (both 16.0%), followed by third-generation cephalosporins (14.9%).The most frequently experienced side effects were skin manifestations (45.1%) followed by gastrointestinal disorders (32.6%). Conclusion. Penicillin and quinolones are the most common causative antibiotics for ADRs and skin manifestations were the most frequently experienced symptom.

Original languageEnglish
Article number4304973
JournalBioMed Research International
Volume2017
DOIs
Publication statusPublished - 2017 Jan 1

Fingerprint

Republic of Korea
Tertiary Healthcare
Drug-Related Side Effects and Adverse Reactions
Tertiary Care Centers
Anti-Bacterial Agents
Pharmaceutical Preparations
Skin Manifestations
Penicillins
Hospital beds
Skin effect
Quinolones
Cephalosporins
Anti-Infective Agents
Pharmacists
Causality
Cohort Studies
Retrospective Studies
Skin
Nurses
Physicians

All Science Journal Classification (ASJC) codes

  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)

Cite this

Jung, I. Y., Kim, J. J., Lee, S. J., Kim, J., Seong, H., Jeong, W., ... Kim, J. M. (2017). Antibiotic-related adverse drug reactions at a tertiary care hospital in South Korea. BioMed Research International, 2017, [4304973]. https://doi.org/10.1155/2017/4304973
Jung, In Young ; Kim, Jung Ju ; Lee, Se Ju ; Kim, Jinnam ; Seong, Hye ; Jeong, Wooyong ; Choi, Heun ; Jeong, Su Jin ; Ku, Nam Su ; Han, Sang Hoon ; Choi, Jun Yong ; Song, Young Goo ; Park, Jung Won ; Kim, June Myung. / Antibiotic-related adverse drug reactions at a tertiary care hospital in South Korea. In: BioMed Research International. 2017 ; Vol. 2017.
@article{d793d68cf6184f3f91b43a9207e3dd1a,
title = "Antibiotic-related adverse drug reactions at a tertiary care hospital in South Korea",
abstract = "Background.Adverse drug reactions (ADRs) are any unwanted/uncomfortable effects frommedication resulting in physical,mental, and functional injuries. Antibiotics account for up to 40.9{\%} of ADRs and are associated with several serious outcomes. However, few reports on ADRs have evaluated only antimicrobial agents. In this study, we investigated antibiotic-related ADRs at a tertiary care hospital in South Korea. Methods.This is a retrospective cohort study that evaluated ADRs to antibiotics that were reported at a 2400-bed tertiary care hospital in 2015. ADRs reported by physicians, pharmacists, and nurses were reviewed. Clinical information reported ADRs, type of antibiotic, causality assessment, and complications were evaluated. Results. 1,277 (62.8{\%}) patients were considered antibiotic-related ADRs based on the World Health Organization-Uppsala Monitoring Center criteria (certain, 2.2{\%}; probable, 35.7{\%}; and possible, 62.1{\%}).Totally, 44 (3.4{\%}) patients experienced seriousADRs. Penicillin and quinoloneswere themost common drugs reported to induce ADRs (both 16.0{\%}), followed by third-generation cephalosporins (14.9{\%}).The most frequently experienced side effects were skin manifestations (45.1{\%}) followed by gastrointestinal disorders (32.6{\%}). Conclusion. Penicillin and quinolones are the most common causative antibiotics for ADRs and skin manifestations were the most frequently experienced symptom.",
author = "Jung, {In Young} and Kim, {Jung Ju} and Lee, {Se Ju} and Jinnam Kim and Hye Seong and Wooyong Jeong and Heun Choi and Jeong, {Su Jin} and Ku, {Nam Su} and Han, {Sang Hoon} and Choi, {Jun Yong} and Song, {Young Goo} and Park, {Jung Won} and Kim, {June Myung}",
year = "2017",
month = "1",
day = "1",
doi = "10.1155/2017/4304973",
language = "English",
volume = "2017",
journal = "BioMed Research International",
issn = "2314-6133",
publisher = "Hindawi Publishing Corporation",

}

Jung, IY, Kim, JJ, Lee, SJ, Kim, J, Seong, H, Jeong, W, Choi, H, Jeong, SJ, Ku, NS, Han, SH, Choi, JY, Song, YG, Park, JW & Kim, JM 2017, 'Antibiotic-related adverse drug reactions at a tertiary care hospital in South Korea', BioMed Research International, vol. 2017, 4304973. https://doi.org/10.1155/2017/4304973

Antibiotic-related adverse drug reactions at a tertiary care hospital in South Korea. / Jung, In Young; Kim, Jung Ju; Lee, Se Ju; Kim, Jinnam; Seong, Hye; Jeong, Wooyong; Choi, Heun; Jeong, Su Jin; Ku, Nam Su; Han, Sang Hoon; Choi, Jun Yong; Song, Young Goo; Park, Jung Won; Kim, June Myung.

In: BioMed Research International, Vol. 2017, 4304973, 01.01.2017.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Antibiotic-related adverse drug reactions at a tertiary care hospital in South Korea

AU - Jung, In Young

AU - Kim, Jung Ju

AU - Lee, Se Ju

AU - Kim, Jinnam

AU - Seong, Hye

AU - Jeong, Wooyong

AU - Choi, Heun

AU - Jeong, Su Jin

AU - Ku, Nam Su

AU - Han, Sang Hoon

AU - Choi, Jun Yong

AU - Song, Young Goo

AU - Park, Jung Won

AU - Kim, June Myung

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Background.Adverse drug reactions (ADRs) are any unwanted/uncomfortable effects frommedication resulting in physical,mental, and functional injuries. Antibiotics account for up to 40.9% of ADRs and are associated with several serious outcomes. However, few reports on ADRs have evaluated only antimicrobial agents. In this study, we investigated antibiotic-related ADRs at a tertiary care hospital in South Korea. Methods.This is a retrospective cohort study that evaluated ADRs to antibiotics that were reported at a 2400-bed tertiary care hospital in 2015. ADRs reported by physicians, pharmacists, and nurses were reviewed. Clinical information reported ADRs, type of antibiotic, causality assessment, and complications were evaluated. Results. 1,277 (62.8%) patients were considered antibiotic-related ADRs based on the World Health Organization-Uppsala Monitoring Center criteria (certain, 2.2%; probable, 35.7%; and possible, 62.1%).Totally, 44 (3.4%) patients experienced seriousADRs. Penicillin and quinoloneswere themost common drugs reported to induce ADRs (both 16.0%), followed by third-generation cephalosporins (14.9%).The most frequently experienced side effects were skin manifestations (45.1%) followed by gastrointestinal disorders (32.6%). Conclusion. Penicillin and quinolones are the most common causative antibiotics for ADRs and skin manifestations were the most frequently experienced symptom.

AB - Background.Adverse drug reactions (ADRs) are any unwanted/uncomfortable effects frommedication resulting in physical,mental, and functional injuries. Antibiotics account for up to 40.9% of ADRs and are associated with several serious outcomes. However, few reports on ADRs have evaluated only antimicrobial agents. In this study, we investigated antibiotic-related ADRs at a tertiary care hospital in South Korea. Methods.This is a retrospective cohort study that evaluated ADRs to antibiotics that were reported at a 2400-bed tertiary care hospital in 2015. ADRs reported by physicians, pharmacists, and nurses were reviewed. Clinical information reported ADRs, type of antibiotic, causality assessment, and complications were evaluated. Results. 1,277 (62.8%) patients were considered antibiotic-related ADRs based on the World Health Organization-Uppsala Monitoring Center criteria (certain, 2.2%; probable, 35.7%; and possible, 62.1%).Totally, 44 (3.4%) patients experienced seriousADRs. Penicillin and quinoloneswere themost common drugs reported to induce ADRs (both 16.0%), followed by third-generation cephalosporins (14.9%).The most frequently experienced side effects were skin manifestations (45.1%) followed by gastrointestinal disorders (32.6%). Conclusion. Penicillin and quinolones are the most common causative antibiotics for ADRs and skin manifestations were the most frequently experienced symptom.

UR - http://www.scopus.com/inward/record.url?scp=85042153979&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85042153979&partnerID=8YFLogxK

U2 - 10.1155/2017/4304973

DO - 10.1155/2017/4304973

M3 - Article

C2 - 29457026

AN - SCOPUS:85042153979

VL - 2017

JO - BioMed Research International

JF - BioMed Research International

SN - 2314-6133

M1 - 4304973

ER -